Alert archive / California / Wind Advisories in 2019

Wind Advisory 45, NWS Los Angeles, CA

May 18, 2019

NWS Los Angeles, CA issued this wind advisory at May 18, 2019, 8:22 PM PDT. It took effect at May 18, 2019, 11:00 PM PDT. It was in force for 21 hr.

The area

The counties it named.

The facts

Issued
May 18, 2019, 8:22 PM PDT (03:22 UTC)
In effect from
May 18, 2019, 11:00 PM PDT
Expired
May 19, 2019, 8:00 PM PDT
In force
21 hr
Issued by
NWS Los Angeles, CA

The text

As transmitted.

238 
WWUS76 KLOX 190322
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
822 PM PDT Sat May 18 2019

CAZ054-059-191300-
/O.NEW.KLOX.WI.Y.0045.190519T0600Z-190520T0300Z/
Los Angeles County Mountains excluding the Santa Monica Range-
Antelope Valley-
Including the cities of Acton, Mount Wilson, Sandberg, Lancaster,
and Palmdale
822 PM PDT Sat May 18 2019

...WIND ADVISORY IN EFFECT UNTIL 8 PM PDT SUNDAY...

The National Weather Service in Los Angeles/Oxnard has issued a
Wind Advisory, which is in effect until 8 PM PDT Sunday. 

* WINDS...Southwest winds 20 to 30 mph with gusts to 45 mph.
  Isolated gusts over 50 mph in the foothills of the Antelope
  Valley. 

* IMPACTS...Gusty winds will make driving difficult, especially
  for high profile vehicles along Highways 14 and 138, as well as
  Interstate 5. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

When driving, use extra caution. Be prepared for sudden gusty
cross winds.

&&

$$

Gomberg
3 follow-up statements
483 
WWUS76 KLOX 191253
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
553 AM PDT Sun May 19 2019

CAZ054-191400-
/O.CAN.KLOX.WI.Y.0045.000000T0000Z-190520T0300Z/
Los Angeles County Mountains excluding the Santa Monica Range-
Including the cities of Acton, Mount Wilson, and Sandberg
553 AM PDT Sun May 19 2019

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Los Angeles/Oxnard has cancelled
the Wind Advisory. 

The Wind Advisory is covered within the Winter Weather Advisory
for the Los Angeles County Mountains, therefore the wind advisory
will be cancelled. 

$$

CAZ059-192100-
/O.CON.KLOX.WI.Y.0045.000000T0000Z-190520T0300Z/
Antelope Valley-
Including the cities of Lancaster and Palmdale
553 AM PDT Sun May 19 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING...

* WINDS...Southwest winds 20 to 30 mph with gusts to 45 mph. 
  Isolated gusts over 50 mph in the foothills of the Antelope 
  Valley. 

* IMPACTS...Gusty winds will make driving difficult, especially 
  for high profile vehicles along Highways 14 and 138, as well 
  as Interstate 5. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

When driving, use extra caution. Be prepared for sudden gusty
cross winds.

&&

$$

Kaplan
564 
WWUS76 KLOX 192138
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
238 PM PDT Sun May 19 2019

CAZ059-200300-
/O.CON.KLOX.WI.Y.0045.000000T0000Z-190520T0300Z/
Antelope Valley-
Including the cities of Lancaster and Palmdale
238 PM PDT Sun May 19 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING...

* WINDS...Southwest winds 20 to 30 mph with gusts to 45 mph.
  Isolated gusts over 50 mph around Lake Palmdale and the adjacent
  foothills through this evening. 
 
* IMPACTS...Gusty winds will make driving difficult, especially 
  for high profile vehicles along Highways 14 and 138, as well 
  as Interstate 5. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

When driving, use extra caution. Be prepared for sudden gusty
cross winds.

&&

$$

Kaplan
931 
WWUS76 KLOX 200301
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
801 PM PDT Sun May 19 2019

CAZ059-200415-
/O.EXP.KLOX.WI.Y.0045.000000T0000Z-190520T0300Z/
Antelope Valley-
Including the cities of Lancaster and Palmdale
801 PM PDT Sun May 19 2019

...WIND ADVISORY WILL EXPIRE AT 8 PM PDT THIS EVENING...

Winds have diminished across the area, but locally gusty winds 
will persist through late tonight. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this wind advisory went out at May 18, 8:13 PM PDT, 9 minutes earlier.

Area forecast discussion, May 18, 8:13 PM PDT, 9 minutes before
Area Forecast Discussion
National Weather Service Los Angeles/Oxnard CA
813 PM PDT Sat May 18 2019

.SYNOPSIS...18/708 PM.

Rain will spread across the area this evening as a cold front
approaches. Scattered showers and a chance of thunderstorms will
continue into Sunday through Sunday night, but thunderstorm risk
will shift inland by the afternoon and evening. Dry conditions are
expected Monday with showers possible on Tuesday.

&&

.SHORT TERM (SAT-TUE)...18/811 PM.

Unusual cold upper level low pressure for mid May centered off
the northern California coast this evening. An associated cold
front has already brought rain and mountain snow to northern and
Central California today, with the leading edge of precipitation
bringing mostly light rain to portions of the forecast area so far
this afternoon and evening. Lightning strikes have been observed
near the center of the low this evening, off the coast of Northern
California. The bulk of the rainfall with the cold front is
expected to fall overnight into early Sunday morning.

During this time, portions of our forecast area will be under
the left front quadrant of a strong 130 knot jet core. In
addition, 00Z NAM model continues to show a pocket of instability
with Lifted Index values between -2 to -4 right behind the cold
front. As a result of the combination of jet dynamics and
instability, there is a slight chance of thunderstorms across the
forecast area tonight into Sunday morning, capable of producing
brief heavy downpours, gusty winds, and small hail. Lightning
strikes across LA county beaches will be possible Sunday morning.
In addition, there is a slight chance of waterspouts forming on
Sunday, mainly off the coasts of Ventura and Los Angeles counties.

As the upper low draws closer to the region, colder air aloft
will move into the forecast area Sunday afternoon and evening
when 500 mb temperatures drop to -23 to -26 degrees Celsius.
During this time, residual moisture and instability will continue
to bring a threat of convective showers, with the slight chance of
thunderstorms mainly confined to interior sections. Once again,
any thunderstorms that develop will be capable of producing brief
heavy downpours, gusty winds, and small hail. In evening update,
have bumped up storm totals a bit, with most areas now expected to
range between 0.25 and 0.75 inches, except local totals up to
1.00 inch possible across San Luis Obispo/Santa Barbara counties
and near thunderstorms.

Initially, snow levels are expected to be well above 7000
feet tonight, but are expected to lower rapidly behind the
front on Sunday, eventually lowering to between 5000 and 6000
feet during the afternoon and evening hours. The unusually low
snow levels for May could bring rare winter weather driving
conditions to the local mountains for this time of year. A winter
weather advisory may need to be considered by later shifts if
shower activity becomes more organized across the local mountains
Sunday afternoon and evening. There is the potential for some 1 to
3 inch snow accumulations with this event, especially at
elevations above 6000 feet. Southwest winds will be gusting
between 35 and 50 mph across portions of the mountains, Antelope
Valley, and interior valleys overnight into Sunday.

*** From previous discussion ***

There will be plenty of clouds over the region with this weather
system, but by late Sun night and Mon there should be clearing for
many areas. Gusty W to NW winds will also affect the area especially
during the afternoon and evening hours Sun and Mon. The strongest
winds are expected over the mtns and deserts, altho even coastal
areas could have close to advisory-level winds at times. There will
likely be a need for a wind advisory through the I-5 corridor with
this event.

Some increasing clouds will move in Mon night into Tue morning as
the next upper level trof approaches from the N. This next system
will also bring a chance of showers to portions of SLO/SBA Counties
Tue morning, with a slight chance of showers for this area Tue
afternoon, as well as for the mtns of VTU/L.A. Counties.

Temps are going to remain significantly below normal for Sun thru
Tue. Sun and Tue will be the coolest days as highs should be 10-20
deg below normal for most areas. Temps in the warmest vlys and
inland coastal areas should only be in the 60s Sun, warm slightly to
the mid 60s to low 70s for Mon then fall to the mid to upper 60s
for Tue.

.LONG TERM (WED-SAT)...18/240 PM.

The EC and GFS both forecast a broad upper level trough persisting
over the western U.S. for Wed thru Sat. There will be embedded short
wave trofs and upper level lows which will move into the base of the
long wave trof during the period. The timing and location of each of
these is not entirely in sync between the EC and GFS, but the main
idea is the same.

Greatly broad-brushed the extended forecast with these
uncertainties. It looks like periods of cloudiness and some showers
will affect parts of swrn CA at times, with dry periods as well.
Even so, it looks like most of the forecast area will be generally
dry thru the extended period, with the best chance of showers
overall in the mtns and interior areas.

There will be minor day-to-day changes in temps, and it looks like
below normal temps will continue overall. Highs should be generally
6 to 12 deg lower than seasonal norms thru the period. For the
warmest vlys and inland coastal areas, high should be in the upper
60s to low 70s Wed and Thu, and upper 60s to mid 70s Fri and Sat.

&&

.AVIATION...19/0003Z.

At 2355z at KLAX...There was no inversion.

Overall...Low-moderate confidence in the current TAFs. MVFR
conditions will develop at most airfields during the forecast
period as a cold front spreads north to south across the region
overnight into early Sunday morning. Moist and unstable airmass
behind the front will continue to bring a chance of showers into
the afternoon hours on Sunday. There is a 20 percent chance of
thunderstorms with the frontal band tonight into early Sunday
morning, then any thunderstorm threat will be confined to interior
sections during the afternoon hours on Sunday.

KLAX...Low-moderate confidence in the current TAF. MVFR
conditions will likely develop later tonight into early Sunday
morning but confidence in timing remains somewhat uncertain.
During this time there will also be a 20 percent chance of
thunderstorms. Winds are expected to shift to the southeast
at around 10 knots before frontal passage between 11z-16z
Sunday, with a 30% chance of gusts up to 15 knots.

KBUR...Low-moderate confidence in the current TAF. MVFR
conditions will likely develop later tonight into early Sunday
morning but confidence in timing remains somewhat uncertain.
During this time there will also be a 20 percent chance of
thunderstorms. Winds are expected to shift to the southeast
10-12 knots before frontal passage between 11z-16z Sunday, with a
30% chance of gusts up to 15 knots.

&&

.MARINE...18/808 PM.

For all waters, A cold front will move from NW to SE across the
waters tonight through Sunday morning. As this occurs, there will
be a slight chance of thunderstorms along with the cold front,
including a possibility of funnel clouds or water spouts.

For the Outer Waters... Small Craft Advisory (SCA) level
conditions will develop early on Sunday as NW winds increase
behind the cold front. The gusty winds ware expected to continue
through Wednesday. There is a 60% chance of gale force winds
Monday night through Tuesday night.

For the Inner Waters north of Point Conception... There is a 60%
chance of SCA level winds Sunday afternoon and evening and again
during the afternoon to evening hours Monday through Wednesday.

For the Inner Waters south of Point Conception... There is a 60%
chance of SCA level winds Sunday through Wednesday with a thirty
percent chance of gale force winds Monday night and Tuesday night.

&&

.BEACHES...18/210 PM.

A large swell will generate increasing surf through at least late
Monday along west and northwest facing shores. The largest surf
will affect the Central Coast where a High Surf Advisory (HSA)
will go into effect this evening through at least early Tuesday.
The surf will diminish on Tuesday but will remain close to or
above advisory level... then increase again by Wednesday. It is
possible that the advisory may be extended through at least
Thursday for the Central Coast. There is a forty percent chance
that a Beach Hazard Statement may be needed for the Ventura and/or
Los Angeles County beaches sometime during the week.

This large surf will generate widespread and dangerous rip
currents along local beaches. There is an increased risk of ocean
drowning. Rip currents can pull swimmers and surfers out to sea...
wash people off beaches and rocks... and capsize small boats near
shore.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...High Surf Advisory in effect from 6 AM Sunday to 3 AM PDT
      Tuesday for zones 34-35. (See LAXCFWLOX).
PZ...Small Craft Advisory in effect from 11 AM Sunday to 3 AM PDT
      Wednesday for zones 650-655. (See LAXMWWLOX).
     Small Craft Advisory in effect from 4 PM Sunday to 3 PM PDT
      Wednesday for zones 670-673. (See LAXMWWLOX).
     Small Craft Advisory in effect from 3 AM Sunday to 3 AM PDT
      Wednesday for zone 676. (See LAXMWWLOX).

&&

.HAZARD POTENTIAL OUTLOOK (TUE-SAT).

Gusty advisory level west to northwest winds will be possible at
times Tue.

&&

PUBLIC...Gomberg/Sirard
AVIATION...Gomberg
MARINE...Smith
BEACHES...Kj
SYNOPSIS...Stewart

weather.gov/losangeles

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 1:04 AM PDTWinter Weather AdvisoryLOX26 hr
May 19, 3:09 AM PDTSmall Craft AdvisoryLOX59 hr
May 19, 1:30 PM PDTAreal Flood AdvisoryLOXSan Luis Obispo2 hr
May 19, 2:21 PM PDTBeach Hazards StatementLOX4 days

Nearby

Wind Advisories in California, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.